Heat, Southern Litchfield
- When
- July 22, 10:00 AM EST to July 23, 6:00 PM EST
- Where
- Southern Litchfield forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
Heat indices exceeded 95 degrees over southern Litchfield County for two consecutive days on the 22nd and 23rd. In addition, a line of thunderstorms produced a few reports of wind damage during the evening of July 23rd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Heat indices exceeded 95 degrees over southern Litchfield County for two consecutive days on the 22nd and 23rd. In addition, a line of thunderstorms produced a few reports of wind damage during the evening of July 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 22, 9:20 AM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 1020 AM EDT Wed Jul 22 2020 .SYNOPSIS... A warm front and an upper level disturbance will bring some showers and scattered strong to severe thunderstorms today across eastern New York and western New England. A warm and humid air mass will continue to be over the region tonight with scattered showers and patchy fog. A cold front will bring more showers and some strong thunderstorms again on Thursday before a drier and less humid air mass begins to build in to close the week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Slight Risk of Severe Thunderstorms across eastern NY and western New England today.... Heat Advisory for this afternoon/early evening for eastern Ulster/western Dutchess Counties... As of 1015 AM EDT, effective warm front developing northeast, into SE Catskills, mid Hudson Valley and Litchfield County CT. Some temps have already warmed into the lower 80s within these areas (below 1000 FT), and dewpoints are climbing into the mid/upper 60s. Farther north, mid level warm front was bringing a band of clouds and scattered showers across the Mohawk Valley/southern Adirondacks east into southern VT. Showers should increase in coverage through midday across far northern Herkimer/Hamilton Cos, while decrease in coverage across the Lake George region and southern VT during this time. Meanwhile, a convectively aided/generated vort max was entering extreme SW NYS, with another across eastern OH. Forcing associated with the leading edge of these systems was already generating a band of showers/embedded thunderstorms across central PA and western NYS. Expect these showers/storms to continue intensifying across central NYS through early afternoon, reaching our western areas (Mohawk Valley/eastern Catskills) by early afternoon (Noon-2 PM), then continuing to expand/develop east/northeast into the Capital Region, upper Hudson Valley, mid Hudson Valley and adjacent SW New England during the mid to late afternoon hours (especially between 2 and 6 PM). Embedded bowing segments may produce damaging wind gusts, with threat greatest where sunshine breaks through prior to arrival of convection. However, will also have to watch for any discrete cells which develop ahead of any line, and/or closer to the effective warm front, which should be proximate to the Mohawk Valley, Capital Region/Saratoga County into southern VT/northern Berkshires by mid afternoon. Slightly backed low level flow in these areas may increase low level helicity within any discrete cells and/or QLCS and bring a non-zero tornado threat. With more sunshine expected across southern areas, have boosted afternoon max temps, and also increased dewpoints slightly based on upstream obs across the NYC/NJ and LI area (which are in the lower/mid 70s). As low level flow veers more into the southeast to south, expect dewpoints to rise to around or over 70 in these areas, which, combined with forecast max temps in the lower 90s, will result in heat indices between 95-100 degrees for elevations below 1000 feet in eastern Ulster/western Dutchess Counties, hence the issuance of a heat advisory for this afternoon/early evening for these areas. Previous discussion follows... As of 636 AM EDT...An active stretch of weather is expected the next few days across the forecast area. The air mass is becoming moist and humid this morning ahead of a warm front over the lower Great Lakes Region, and west-central PA, and a wave of low pressure passing south of the region near Long Island. Clouds continue to thicken and lower and some isolated to scattered showers continue over the Mohawk Valley, Saratoga Region, Lake George and southern VT. The showers are due to some weak warm advection in the low to mid levels of the atmosphere. The NYS mesonet shows light to moderate rain amounts with the lead band. Other spotty showers are popping up south and east of Albany on the KENX radar. Oppenheim has received 0.49" of rain, Little Falls 0.39" and Schuylerville 0.35". High pressure continues to move east of Maine, as the mid and upper level flow continues to shift from zonal to southwesterly with an approaching short- wave trough for the afternoon. Some rumbles of thunder are possible this morning with weak elevated instability due to Showalter values dipping below 0C. A batch of showers and some thunderstorms may persist in the late morning into the early afternoon ahead of the warm front, which may limit heating and destabilization. Sfc dewpts rise into the 60s to close to 70F especially south of Albany. The potential severe threat increase in the mid to late afternoon. We are thinking 20Z to 02Z /4 pm to 10 pm/ based on the NWP trends and CAMs. The H850 low-level jet increases some ahead of the short-wave, and the 00Z HREFs have mean SBCAPEs of 1000-1500 J/kg from the Capital Region south and west with some slightly greater amounts in the mid Hudson Valley. The 0-6 km bulk shear increases to 30-45 kts. The higher shear values are over the northern most zones, where the air mass will be slightly more stable. Nonetheless, some organized deep convection is likely with initially some discrete cells, but then lines or clusters of thunderstorms will likely form as the warm front punches through the southern most zones. We are thinking from the Mohawk Valley/Capital Region/Berkshires south and west has the greatest chance for severe wx and breaking into the warm sector. The mid-level lapse rates remain weak at mainly 6C/km or less. The northern most zones reside closer to the right entrance region of a 250 hPa jet streak of 60-80 kts. The main severe threat will be damaging winds. However, taller updrafts may yield marginal severe hail, and the 0-1 km SRH values from the HREFS get to 100+ (m/s)2 over the mid Hudson Valley, and east of southern VT late. With the warm front nearby and lower LCL's early on an isolated tornado can not be ruled /non-zero threat/. Bottom line, damaging winds from bowing segments and perhaps a QLCS that may impact locations along and south I-90 is possible in the latest pm/early evening. This convective mode is supported by some of the CAMS such as the 3-km HRRR, and the 3-km WRF- ARW. The greater updraft helicity values from the 00Z HREFs are south of the forecast area across E/NE PA. PWATs rise to 1.5-2.20", which are +2 to +3 STD Devs above normal based on the 00Z GEFS. The steering flow is about 30+ kts, so storms should be moving. However, hourly rainfall rates could reach 1-2"/hr. Some localized poor drainage flooding and an isolated flash flood is possible, but the antecedent conditions are dry with high 1-hr/3-hr/6-hr FFG values. The threat should be small. See the hydro discussion with more details. We phrased the afternoon forecast period as showers likely with a chance of thunderstorms, and some maybe severe. We are in decent agreement with SPC, except north of Mohawk Valley/Capital Region, and Berkshires will likely be more stable, and the severe threat may be less. Clouds may inhibit sfc destabilization some, and we have gone with a blend of the MET and MAV guidance with highs in the upper 70s to lower 80s in the valleys, except for the mid Hudson Valley and NW CT where we have mid and upper 80s. The higher terrain will be mainly in the 70s with a few lower 80s. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/... Tonight...As mentioned above the severe threat will likely continue into the early evening. The CAMs reflectivity trends persist with lines or clusters of strong to severe thunderstorms until 8-10 pm at least. The air mass should stabilize with the passage of the short-wave trough, and the forecast area getting into a warm sector. It will remain moist with some scattered showers especially north of the Capital District and patchy fog developing. Low stratus will likely form too. It will be muggy with lows in the 60s to around 70F. Thursday...The forecast area is in a Marginal Risk for severe thunderstorms. A cold front and a sfc cyclone will be approaching from the west and moving across the region associated with a positively tilted mid and upper level trough. The cold front is not very strong, but enough convergence tapping into plenty of low-level moisture and moderate amounts of instability in the 1000-2000 J/kg range will allow for some strong to severe thunderstorms to form, if enough sfc heating occurs. Locations south and east of Albany may have the greatest chance to destabilize and once again damaging winds will be the main threat. Some locally heavy downpours will occur with any thunderstorms with PWATS in the 1.5-2+ inch range still. A linear mode of convection is still favored with deep shear values in the 30-40 kt range. The 3-km NAMnest is most aggressive having deep convection forming as far north as the Lake George Region and southern VT. Max temps will be similar to WED with lower to mid 80s in the valley areas, and 70s to around 80F over the higher terrain. Thu night...The weak cold front moves east of the region with weak cold advection occurring in its wake. The showers and thunderstorms should end early in the evening. There is a chance the front stalls over southern New England and near the I-84 corridor and this would keep the chance of showers and isolated thunderstorms going for portions of the southeast Catskills, mid Hudson Valley and NW CT. Lows will fall into the mid 50s to around 60F over the southern Adirondacks, eastern Catskills and southern VT, and lower to upper 60s across the rest of the area. Friday...A trend to improving weather is expected with the upper trough axis moving across the region and a 1020 hPa sfc anticyclone building in from the Great Lakes Region. Some isolated showers are still possible over the higher terrain with the trough passage. Also, some showers may linger in the morning across NW CT and the mid Hudson Valley. For most locations fair and drier weather is expected with seasonable temps for late July with highs in the mid 70s to mid 80s across eastern NY and western New England. Sfc dewpts will lower into the upper 50s to mid 60s. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... At the start of the extended period, strong upper level ridging will be in place across the central and eastern parts of the CONUS. Our region will be situated on the northern fringe of this ridging. During the upcoming week, an approaching upper level shortwave will carve out a positively tilted trough across the Northeastern US. This feature may gradually close off and possibly cut off, although its exact timing and amplitude are still rather uncertain, as the models still show a variety of solutions regarding this setup. As of right now, much of the weekend appears to be dry with a partly to mostly clear sky, as our region will be in a flat flow ahead of the approaching shortwave. High heights and warm temps aloft will continue to allow for above-normal temps on Sat/Sun, with highs reaching the mid 80s to low 90s for most of the region. Overnight lows will generally be in the 60s, although the clear skies may allow some upper 50s for the high terrain. During the week, there will be a threat for showers and thunderstorms each day, although the day of greatest coverage will depend on the speed of the approaching system, which is still uncertain at this tine. Diurnally favored afternoon and evening hours will be the most likely times for showers/t-storms thanks to differential heating and the greatest instability in place. Will need to watch for some locally strong storms as well as heavy downpours with any thunderstorm. Temps next week will continue to be warm, although greater clouds and coverage of storms could keep numbers down a few degrees compared to the weekend. It will continue to be muggy, though, with dewpoints well into the 60s and overnight lows in the 60s to near 70. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... Although there are bkn-ovc clouds in place, cigs around 6-10 kft, allowing for VFR flying conditions. There is a band of rain showers associated with the leading edge of some warm advection and this is currently impacting around KGFL. A brief reduction to MVFR conditions can't be ruled out, but this will be short-lived. Otherwise, flying conditions will remain VFR into the morning. Skies will generally be sct-bkn at 5-10 kft for the morning and into the first part of the afternoon. While most of the day will be dry with VFR conditions, some showers and thunderstorms will move through for late in the day (after 20z). Any shower or t-storm will be capable of dropping flying conditions down to MVFR/IFR, although it will probably only last up to an hour at any one location. Through the day, light south to southeast winds will be in place, but briefly higher winds are possible in and around thunderstorms for late in the day. Best chance of seeing thunder will be near KALB/KPOU, but can't rule it out for any terminal. Showers and t-storms should diminish after 00z-02z. VFR conditions should generally be expected for tonight, but can't rule out some patches of fog if a location sees heavier rainfall during the late day today. Winds will continue to be very light or calm for tonight. Outlook... Thursday Night: Low Operational Impact. Slight Chance of SHRA...TSRA. Friday: No Operational Impact. NO SIG WX. Friday Night: No Operational Impact. NO SIG WX. Saturday: No Operational Impact. NO SIG WX. Saturday Night: No Operational Impact. NO SIG WX. Sunday: Low Operational Impact. NO SIG WX. && .FIRE WEATHER... A warm front and an upper level disturbance will bring some showers and scattered strong to severe thunderstorms today across eastern New York and western New England. A warm and humid air mass will continue to be over the region tonight with scattered showers and patchy fog. A cold front will bring more showers and some strong thunderstorms again on Thursday before a drier and less humid air mass begins to build in to close the week. The RH values will remain high this afternoon in the moist air mass as they will range from 50 to 70 percent. They will increase Thursday morning to 90 to 100 percent, and only lower to 55 to 70 percent Thursday afternoon. The winds will be southeast to south at 5 to 10 mph today, become light from the south tonight at 5 mph or less. The winds will be south to southwest at 5 to 10 mph on Thursday. Wind gusts in excess of 30 mph are possible from any strong thunderstorms today or Thursday. && .HYDROLOGY... Widespread hydrologic impacts are not expected on the main stem river the next several days. Most of the forecast area remains in the abnormally dry to moderate drought categories on the latest US Drought Monitor (D0 to D1). Scattered to numerous showers and scattered thunderstorms are expected today and Thursday, especially in the afternoon and evening hours. Precipitable water values will be 1.5-2+ inches, so any storm will be capable of heavy downpours or intense hourly rainfall rates. However, given the dry antecedent conditions and tendency for the storms be progressive in movement, then risk of widespread flash flooding is low. The threat is isolated at best. However, urban and poor drainage flooding is possible. Basin average QPF is generally expected to be 0.50 to 1.25 inches. Drier weather will return on Friday through Saturday with high pressure building in. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...Heat Advisory until 7 PM EDT this evening for NYZ064-065. MA...None. VT...None. && SYNOPSIS...Wasula NEAR TERM...KL/Wasula SHORT TERM...Wasula LONG TERM...Frugis AVIATION...Frugis FIRE WEATHER...Wasula HYDROLOGY...Thompson/Wasula
Hazardous Weather Outlook National Weather Service Albany NY 1025 AM EDT Wed Jul 22 2020 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063-066- 082>084-VTZ013>015-231430- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Dutchess- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 1025 AM EDT Wed Jul 22 2020 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York excluding eastern Ulster and western Dutchess Counties, and for southern Vermont. .DAY ONE...Today and tonight. There is a Slight Risk for severe thunderstorms this afternoon into tonight. The main severe threat will be damaging winds 58 mph or greater. However, large hail one inch in diameter or greater, and an isolated tornado are also possible. Some locally heavy rainfall will occur with the thunderstorms, which may cause poor drainage flooding of low lying areas. Isolated flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a Marginal Risk for severe thunderstorms on Thursday in the afternoon into the early evening. Damaging winds would be the main threat again. Some locally heavy rainfall will occur with the thunderstorms, which may cause poor drainage flooding of low lying areas. There is a chance of thunderstorms on Monday and Tuesday in the afternoon into the early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ064-065-231430- Eastern Ulster-Western Dutchess- 1025 AM EDT Wed Jul 22 2020 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern Ulster and western Dutchess Counties of eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a Slight Risk for severe thunderstorms this afternoon into tonight. The main severe threat will be damaging winds 58 mph or greater. However, large hail one inch in diameter or greater, and an isolated tornado are also possible. Some locally heavy rainfall will occur with the thunderstorms, which may cause poor drainage flooding of low lying areas. Isolated flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a Marginal Risk for severe thunderstorms on Thursday in the afternoon into the early evening. Damaging winds would be the main threat again. Some locally heavy rainfall will occur with the thunderstorms, which may cause poor drainage flooding of low lying areas. There is a chance of thunderstorms on Monday and Tuesday in the afternoon into the early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The Albany radar (KENX), 108 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
2 thunderstorm wind, 1 heat. Local standard time, as filed.
A downed tree branch was blocking a road.
Trees and wires were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2020Every state in 2020This day in weather historyWarnings in Connecticut, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912283, 910249, 910250.